Is recovery from foot drop possible?

Ask Dr. Keith Roach M.D

Is recovery from foot drop possible?

DEAR DR. ROACH: I am a 64-year-old woman. I have been an avid exerciser and runner since 1980. I am in excellent health and take no medications, except for a low-dose rheumatoid arthritis medication, methotrexate.

Over a month ago, I developed a throbbing pain that radiated down the left side of my leg, the top of my foot and my big toe. The left side of my leg was numb down to my big toe. Then I noticed the foot drop. An MRI and X-ray showed that my back is in excellent shape, and a rehab doctor said the pain is not back-related.

The pain continued for weeks. I could not sleep. Finally, doctors determined that it must be a nerve problem. I was put on painkillers so I can sleep. I am now scheduled for a nerve study with a neurologist. What will this study do for my 'foot drop'? Running is not only exercise for me, but a social thing. The training and racing with friends is a big part of my life. I continue to walk, weight-train and stretch. Not having control over this situation is trying and frustrating. In your experience has anyone overcome 'foot drop'? -D.F.

ANSWER: Foot drop is caused by damage to a nerve. This damage can occur at many sites, including the back, which is why the MRI was important to get. The area of numbness you describe and the foot drop itself suggest that the peroneal nerve is being compressed, which most commonly happens where the nerve wraps around the fibula, the smaller of the two leg bones. If that is the case — which can be supported by the nerve studies (electromyography, or EMG, and nerve conduction velocity) -then your doctor will recommend ways to reduce pressure on the nerve and likely will recommend a splint to keep the foot from dropping.

The prognosis depends on how much weakness you have. If there is no muscle activity at all, it is unlikely to recover, whereas if there is some strength, muscle function is likely to recover.

DEAR DR. ROACH: Your recent column on long-term use of antibiotics concerns me, as I have been on a 50-mg daily dose of minocycline for almost a year, per my dermatologist, after trying topical steroids and erythromycin for several years. My condition is recurring scalp acne. The minocycline does work, but my questions about long-term use were met with indifference by my primary care doctor. — J.D.

ANSWER: I received several comments on the column from a woman with unexplained fevers for seven years on long-term broad-spectrum antibiotics, and I was concerned more about the possibility that a serious condition could be missed than about the long-term effects of the antibiotics, even though that is important, too. One woman wrote in that she had kidney cancer, not an infection, and several readers wrote in with stories of intestinal abscesses finally being found after weeks or months.

In your case, you are using a relatively safe drug, minocycline, for a specific purpose. There always are concerns with long-term antibiotic use, including development of resistance, but there is extensive experience using lowdose minocycline long-term for acne, and it is generally considered to be safe. *** Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.co rnell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall. com.

SHARE